Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 178, NWS Blacksburg, VA

August 9, 2000Campbell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 9, 2000, 4:49 PM EDT for Campbell County, Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2000, 4:49 PM EDT (20:49 UTC)
Expired
Aug 9, 2000, 5:30 PM EDT
In force
41 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Campbell County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 092050
SVRRNK
VAC031-092130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 PM EDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN CENTRAL VIRGINIA...

* UNTIL 530 PM EDT.

* AT 448 PM EDT...RADAR INDICATED A LINE OF THUNDERSTORMS FROM 10 
MILES NORTHWEST OF CONCORD TO 12 MILES WEST OF RUSTBURG...MOVING 
EAST AT 20 MPH.  SPOTTERS IN LYNCHBURG REPORTED LARGE LIMBS DOWN
AND DIME SIZE HAIL.

WINDS OF 60 MILES AN HOUR HAVE BEEN REPORTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 530 PM EDT INCLUDE
  RUSTBURG...
  CONCORD...

<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UVNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:50 PM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 9, 1:50 PM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
150 PM EDT WED AUG 9 2000

MCS MOVING JUST SOUTH OF EAST THRU WV ATTM. THIS ACTIVITY WAS PICKED
UP BY THE ETA...BUT THE MODEL IS SLOWER IN TIMING. ADJUSTING FOR
THIS...THE MCS SHOULD BE INTO NRN VA BY ZONE ISSUANCE. CONCERN
GREATEST FOR NRN FA...BATH/GREENBRIER/ROCKBRIDGE COUNTIES. VIS SAT
LOOP IS SHOWING A BOUNDARY MOVING INTO ERN KY...EXTENDING NE INTO
CENTRAL WV. FEEL THAT BEST WIND ENERGY WILL STAY NORTH OF FA LATE
THIS AFTN PER ETA....BUT WOULD NOT BE SURPRISED FOR MORE CONVECTION
TO FORM IN SE KY/SRN WV/SW VA IN A COUPLE OF HOURS AND MOVE EAST
INTO OUR SW FA LATE AFTN/EARLY EVENING...GIVEN GREATEST
INSTABLILTY...HIGH THETA-E...BUT MODELS PROGGING A LACK OF SFC MOIST
CONV. WILL WAIT AND LOOK AT RADAR/SAT TRENDS. SC/CU LINE FORMING
JUST LEE OF BLUE RDG IN NC AND NOT MUCH TOWERING CU DVLPMNT...SO
WAITING ON BOUNDARIES

JUST GOT A COORD CALL FROM SPC WHICH WILL BE ISSUING A SVR WATCH TIL
21Z FOR NRN/NW FA.

5H TROF DIGS INTO FA THRU THU-FRI PUSHING CD FNT TO NRN FA THU AFTN.
FNT GETS HUNG UP ALG BLUE RDGE THU NIGHT-FRI...THEN GETS A KICK FROM
MAIN VORT ROTATING AROUND CLOSED LOW OVER NEW ENGLAND. MAIN FOCUS
FOR PCPN TONIGHT WILL BE IN THE NORTH AND MTNS. THURSDAY...850
THETA-E FOCUS SHIFTS SOUTH TO NC/VA BRDR SO HIGHEST POPS WLL BE IN
SW VA/NW NC...THEN EAST ALG VA/NC BORDER WITH LESS CHANCE IN THE
NORTH. MAY SEE A LAG IN PCPN THU NIGHT BEFORE 2NDY VORT AND COOLER
AIR ALOFT MOVES IN FRIDAY...SO WILL GO WITH CHC FRIDAY AS
WELL...ESPECIALLY IN THE MTNS WHERE UPSLOPE STRENGHTHENS.

SAT-SUN...DRY AND LESS HUMID...THEN WARMING MONDAY AS 5H RIDGE v
BUILDS IN FROM THE WEST.

WILL LEAN TOWARD WARMER FWC NUMBERS.

THANKS FOR COORD LWX. OTHER CALLS WELCOME.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP

In the hours before

Local storm report, Aug 9, 3:29 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
329 PM EDT WED AUG 9 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    ALDERSON                  WV   WIND DAMAGE
08/09/00   GREENBRIER                     LAW ENFORCEMENT REPORTED
                                          NUMEROUS TREES DOWN

0245 PM    WILLIAMSBURG              WV   WIND DAMAGE
08/09/00   GREENBRIER                     LAW ENFORCEMENT REPORTED
                                          NUMEROUS TREES DOWN
Special weather statement, Aug 9, 3:50 PM EDT, 59 minutes before
VAZ023-024-034-035-045>047-092100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT WED AUG 9 2000

...LINE OF STRONG THUNDERSTORMS OVER THE SOUTHERN SHENANDOAH VALLEY
AND MOVING INTO THE BLUE RIDGE...

A LINE OF STRONG THUNDERSTORMS WAS RAPIDLY MOVING SOUTHEAST AND
ACROSS THE BOTETOURT AND ROCKBRIDGE COUNTIES. THESE STORMS WILL PASS
THROUGH BEDFORD AND AMHERST COUNTIES BETWEEN 400 PM AND 430 PM. THEY
WILL REACH THE LYNCHBURG AREA AROUND 415 PM. THEY WILL THEN PASS
THROUGH CAMPBELL...APPOMATTOX AND BUCKINGHAM COUNTIES BETWEEN 430 PM
AND 530 PM. WIND GUSTS TO 40 OR 50 MPH ARE LIKELY WITH THESE
STORMS...AND THEY MAY STRENGTHEN ENOUGH TO PRODUCE DAMAGING
WINDS GREATER THAN 50 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. PLEASE
STAY TUNED FOR POSSIBLE WARNINGS.

JJ
Local storm report, Aug 9, 4:17 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
417 PM EDT WED AUG 9 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0352 PM    LEXINGTON                 VA   WIND DAMAGE
08/09/00   ROCKBRIDGE                     LAW ENFORCEMENT REPORTED
                                          TREE ON POWERLINE...

0405 PM    NATURAL BRIDGE            VA   WIND DAMAGE
08/09/00   ROCKBRIDGE                     LAW ENFORCEMENT REPORTED
                                          TREE DOWN
Special weather statement, Aug 9, 4:21 PM EDT, 28 minutes before
VAZ022-034-035-045>047-092130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 PM EDT WED AUG 9 2000

...LINE OF STRONG TO SEVERE THUNDERSTORMS FROM ROANOKE EASTWARD TO
NEAR LYNCHBURG...

A LINE OF STRONG THUNDERSTORMS CONTINUES TO MOVE RAPIDLY SOUTHEAST
ACROSS THE ROANOKE VALLEY AREA...EASTWARD THROUGH BEDFORD
COUNTY AND THE LYNCHBURG AREA...AND INTO AMHERST COUNTY. THEY WILL
PASS THROUGH THE LYNCHBURG AND ROANOKE AREAS BETWEEN 430 PM AND 500
PM. THEY WILL THEN PASS THROUGH CAMPBELL...APPOMATTOX AND BUCKINGHAM
COUNTIES BETWEEN 500 PM AND 600 PM. WIND GUSTS TO 40 OR 50 MPH ARE
LIKELY WITH THESE STORMS...AND THEY MAY STRENGTHEN ENOUGH TO PRODUCE
DAMAGING WINDS GREATER THAN 50 MPH. DIME SIZE HAIL OR LARGER IS
ALSO POSSIBLE. A FEW OF THE STORMS WILL HAVE FREQUENT LIGHTNING
STRIKES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. PLEASE
STAY TUNED FOR POSSIBLE WARNINGS.

JJ
Special weather statement, Aug 9, 4:30 PM EDT, 19 minutes before
VAZ033-043-044-058-059-092200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT WED AUG 9 2000

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE INTO EARLY EVENING...

A LINE OF STRONG THUNDERSTORMS EXTENDING FROM ROANOKE TO
LYNCHBURG CONTINUES TO MOVE RAPIDLY SOUTHEAST...AND WILL MOVE INTO
FRANKLIN AND NORTHERN PITTSYLVANIA COUNTIES BETWEEN 430 PM AND 500
PM. THE STORMS WILL THEN PASS INTO HENRY...SOUTHERN PITTSYLVANIA...
HALIFAX AND CHARLOTTE COUNTIES BETWEEN 500 PM AND 600 PM. AN
ISOLATED STORM HAS DEVELOPED OVER SOUTHERN CHARLOTTE COUNTY...AND
IS DRIFTING SOUTHEAST. WIND GUSTS TO 40 OR 50 MPH ARE LIKELY WITH
THESE STORMS...AND THEY MAY STRENGTHEN ENOUGH TO PRODUCE DAMAGING
WINDS GREATER THAN 50 MPH. DIME SIZE HAIL OR LARGER IS ALSO POSSIBLE.
A FEW OF THE STORMS WILL HAVE FREQUENT LIGHTNING STRIKES.

A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR THE ABOVE COUNTIES
UNTIL 1000 PM. PLEASE LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE
MEDIA OUTLET FOR POSSIBLE WARNINGS.

JJ
Special weather statement, Aug 9, 4:42 PM EDT, 7 minutes before
VAZ011-018>020-022>024-WVZ042>045-092130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 PM EDT WED AUG 9 2000

...SEVERE THUNDERSTORM WATCH CANCELED...

THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR SOUTHEAST WEST
VIRGINIA...THE ALLEGHANY HIGHLANDS...THE SOUTHERN SHENANDOAH AND
ROANOKE VALLEYS HAS BEEN CANCELED. A LINE OF STRONG THUNDERSTORMS
HAS MOVED EAST OF MOST OF THE ABOVE AREAS...AND THE THREAT OF
SEVERE WEATHER HAS PASSED. THERE ARE STRONG THUNDERSTORMS OVER
SOUTHERN ROANOKE COUNTY AT THIS TIME...AND THEY WILL BE EXITING THE
COUNTY AROUND 500 PM. ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS
EVENING ACROSS THE AREA...BUT ARE NOT EXPECTED TO BE SEVERE.

JJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:24 PM EDTFlash Flood WarningRNKSmyth, Tazewell3 hr
Aug 9, 3:38 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Buena Vista, City of Lexington37 min
Aug 9, 4:01 PM EDTSevere Thunderstorm WarningRNKAmherst44 min
Aug 9, 5:42 PM EDTSevere Thunderstorm WarningRNKHalifax48 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.